Aspirin Overdose


Abdomen | Emergency Medicine | Aspirin Overdose (Disease)


Description

Aspirin poisoning or salicylism can be acute or chronic. A single overdose may cause acute poisoning; continuous usage of an elevated dosage over long periods of time may cause chronic poisoning.

Phase 1 of the toxicity is characterized by hyperventilation resulting from direct respiratory center stimulation, leading to respiratory alkalosis and compensatory alkaluria. Potassium and sodium bicarbonate are excreted in the urine.

In phase 2, paradoxic aciduria in the presence of continued respiratory alkalosis occurs when sufficient potassium has been lost from the kidneys.

Phase 3 includes dehydration, hypokalemia, and progressive metabolic acidosis. Nausea, vomiting, diaphoresis, and tinnitus are the earliest signs and symptoms of salicylate toxicity.

Other early symptoms and signs are vertigo, hyperventilation, tachycardia, and hyperactivity. As toxicity progresses, agitation, delirium, hallucinations, convulsions, lethargy, and stupor may occur. Hyperthermia is an indication of severe toxicity, especially in young children.

Diagnosis and Treatment

Initial treatment of an acute overdose involves resuscitation followed by gastric decontamination by administering activated charcoal, which adsorbs the aspirin in the gastrointestinal tract.

Stomach pumping is no longer routinely used in the treatment of poisonings but is sometimes considered if the patient has ingested a potentially lethal amount less than one hour before presentation. Inducing vomiting with syrup of ipecac is not recommended....